Lake Huron, 2007

Marine Thunderstorm Winds in Lake Huron, August 28, 2007

August 28, 2007 · NWS APX · 3 events in 3 counties and zones

A thunderstorm produced gusty winds over northwest Lake Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A thunderstorm produced gusty winds over northwest Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 28, 3:28 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 28, 3:28 AM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
428 AM EDT TUE AUG 28 2007

.DISCUSSION...WATER VAPOR IMAGERY SHOWING SHORT WAVE TROUGH
PROGRESSING INTO THE NRN HIGH PLAINS THIS MORNING...WHILE MID LEVEL
RIDGE COVERS THE E/SE HALF OF THE CONUS. 3 AM SFC ANALYSIS SHOWS
UPSTREAM COLD FRONT ROUGHLY STRETCHING FROM SOUTH-CENTRAL ONTARIO...
ACROSS WESTERN LAKE SUPERIOR THEN ACROSS SRN MINNESOTA. LOWER-MID
LEVEL MOISTURE/INSTABILITY AXIS OUT AHEAD OF THE FRONT HAS
PROGRESSED ACROSS WISCONSIN OVERNIGHT WITH THE EASTERN FRINGE OF THE
MOISTURE GRADIENT NOSING ACROSS LOWER MICHIGAN THIS MORNING...
EVIDENCED BY AC DECK NOW MOVING THROUGH.

HOWEVER...MUCH OF REGION WELL SOUTH OF THE FRONT REMAINS STRONGLY
CAPPED (AS SEEN ON 00Z MPX SOUNDING) BY AXIS OF VERY WARM AIR ABOVE
800 MB ADVECTING NORTHEASTWARD FROM THE CENTRAL PLAINS ACROSS
WISCONSIN. SO DESPITE RESPECTABLE ELEVATED INSTABILITY DEVELOPING
ACROSS THE MIDWEST AND A STRONG LOW LEVEL JET...OVERNIGHT CONVECTION
HAS BEEN CONFINED TO AREAS IN THE VCNTY OF THE FRONT WITH THE AID OF
UPPER JET CORE PUNCHING ACROSS SRN ONTARIO AS WELL AS COOLING ALOFT
APPROACHING FROM THE WEST.

TODAY...IMMEDIATE FORECAST CONCERNS REVOLVE AROUND MCS THREAT
RUNNING ACROSS UPPER MICHIGAN THIS MORNING. OVERALL INTENSITY AND
SIZE OF THIS LINE HAS BEEN DECREASED SOME OVER THE LAST HOUR OR SO
AS IT WORKS INTO A LESS FAVORABLE ENVIRONMENT DOWNSTREAM AND EXPECT
THIS TREND TO CONTINUE OVER THE NEXT FEW HOURS. HOWEVER...SYSTEM
LIKELY HAS ENOUGH MOMENTUM/COLD POOL DYNAMICS AND JUST ENOUGH
MOISTURE DOWNSTREAM TO SPREAD CATEGORICAL PRECIP INTO EASTERN UPPER
MICHIGAN AS WELL AS A SMALL PORTION OF NRN LOWER MICHIGAN. WILL
CARRY POPS THIS MORNING ACCORDINGLY. AS FAR AS A SEVERE THREAT IS
CONCERNED...CERTAINLY STRONG WINDS OFF THE SFC TO WORK WITH (30-50
KNOTS ABOVE 2K FEET PER MQT VAD WIND PROFILE) AND THE BOWING LIKE
STRUCTURE OF THE MCS CERTAINLY RAISES A CONCERN. HOWEVER THUS FAR
STABLE CONDITIONS DOWN LOW APPEAR TO BE WINNING OUT WITH NO SEVERE
WIND REPORTS IN UPSTREAM OBS AS OF YET. BUT EVEN WITH THE
DIMINISHING CONVECTION WILL NEED TO MONITOR WHATS LEFT WITH THIS
SYSTEM AS IT COMES THROUGH FOR A HAIL AND WIND THREAT...PARTICULARLY
OVER NRN LAKE MICHIGAN AND WHITEFISH BAY.

AFTER THIS SYSTEM DEPARTS BY MID-LATE MORNING...COLD FRONT EXPECTED
TO MAKE ADDITIONAL EASTWARD PROGRESS TOWARD EASTERN UPPER MICHIGAN
BACK INTO CENTRAL WISCONSIN BY LATE DAY. BUT AGAIN...MUCH OF THE
WARM SECTOR (INCLUDING NRN LOWER MICHIGAN) REMAINS FAIRLY CAPPED OFF
THROUGH THE AFTERNOON HOURS DESPITE SFC TEMPS WARMING WELL INTO THE
80S AND DEWPOINTS INTO THE 60S. STILL BELIEVE MOST IF NOT ALL
ACTIVITY WILL REMAIN OVER THE FAR NRN COUNTIES THROUGH THE
AFTERNOON...CLOSE TO THE FRONT/UPPER JET SUPPORT AND FRINGE OF THE
CAP. IN FACT...TEMPTED TO REMOVE POPS ALTOGETHER FROM MOST OF NRN
LOWER MICHIGAN THIS AFTERNOON...BUT STILL CANNOT IGNORE JUICY
MOISTURE AXIS SPREADING INTO THE REGION/STEEP LAPSE RATES
ALOFT...ETC. SO WILL KEEP CHANCE POPS GOING FOR AREAS NORTH OF A
LINE FROM APN TO MBL BUT DRY FOR THE S/SE THIRD OF THE CWA.

TONIGHT THROUGH WEDNESDAY...COLD FRONT FINALLY MAKES PROGRESS
SOUTHWARD THROUGH THE CWA LATE TONIGHT THROUGH WEDNESDAY
MORNING...BRINGING THE BEST CHANCES FOR PRECIP TO NRN LOWER
MICHIGAN. GIVEN THE UNCERTAINTIES OVER CONVECTIVE EVOLUTION THROUGH
TODAY LEADING INTO TONIGHT...WILL KEEP POPS ON THE HIGH CHANCY SIDE
OF THINGS TONIGHT WITH THE HIGHEST POPS OVER THE NRN HALF OF THE
CWA. BUT IF ALL COMES TOGETHER CATEGORICAL POPS WILL BE NEEDED FOR
AT LEAST SOME AREAS. FOLLOWING THE FRONT ON WEDNESDAY WILL HAVE
SHOWER AND THUNDERSTORM CHANCES CONTINUING ACROSS NRN LOWER
MICHIGAN. GFS CONTINUING ITS IDEA OF DEVELOPING RESPECTABLE WAVE
ALONG THE FRONT AND RUNNING A NICE BULLSEYE OF POST-FRONTAL RAINFALL
UP ACROSS NRN LOWER MICHIGAN...SIMILAR TO WHAT WE SAW LAST SATURDAY
MORNING. BELIEVE THIS IDEA DOES HAVE SOME MERIT. WILL KEEP POPS
CHANCY FOR NOW ANOTHER ROUND OF CATEGORICAL RAINFALL NOT OUT OF THE
QUESTION ON WEDNESDAY.

THURSDAY THROUGH SATURDAY...MODELS SEEM TO BE IN GOOD AGREEMENT ON
THURSDAY BEFORE DIFFERENCES POP UP IN REGARDS TO TIMING OF RETURN
FLOW HEADING INTO FRIDAY AND SATURDAY.  NORTHERN MICHIGAN WILL
RESIDE WITHIN THE CONFINES OF NORTHWEST FLOW ALOFT ON
THURSDAY...WITH THERMAL TROUGHING AT 850MB (TEMPS BETWEEN 8-10C) AND
A 1023MB SURFACE HIGH POKING INTO THE REGION.  PLENTY OF DRY AIR AT
THE MID-LEVELS (850-500MB RH 20-35 PCT) SUGGEST DIURNAL CU THAT WILL
DEVELOP OVER THE HIGHER TERRAIN MOSTLY BY LATE MORNING WILL MIX OUT
BY MID-AFTERNOON.  MEANWHILE...POTENT SHORTWAVE MOVING ACROSS
NORTHERN ONTARIO WILL DROP A COLD FRONT SOUTH THURSDAY NIGHT INTO
FRIDAY.  GFS ENSEMBLE HAS BEEN TRENDING FARTHER SOUTH WITH THIS
FRONT...PLACING IT ACROSS SOUTHERN LAKE SUPERIOR BY 12Z FRI.  MODELS
TRY TO DEVELOP A WEAKISH LOW LEVEL THETAE AXIS ALONG IT FRIDAY
MORNING DIRECTED AT EASTERN UPPER AND THE GFS EVEN SPITS OUT SMALL
QPF JUST NORTH OF THE SOO.  GIVEN THE MODEL TRENDS...WILL INCREASE
CLOUD COVER TOWARDS THE NORTH ON FRIDAY...BUT KEEP ANY POPS OUT OF
THE FORECAST. A SIMILAR TEMPERATURE REGIME WILL BE PRESENT AS THE
DAY BEFORE SO HIGHS IN THE LOW TO MID 70S LOOK GOOD.

MODELS THEN DIFFER ON TIMING OF THE EXIT OF THE EASTERN TROUGH AND
CONSEQUENT WARM AIR ADVECTION OVER THE AREA.  GFS ENSEMBLE HAS BEEN
TRENDING MORE AMPLIFIED WITH THE EASTERN TROUGH...AND THEREFORE IS
SLOWER BRINGING WARMER AIR BACK INTO THE AREA.  HOWEVER...THE ECMWF
WANTS TO EXIT THE TROUGH MORE QUICKLY.  EVEN THOUGH HIGH PRESSURE
WILL ENSURE ANOTHER DRY DAY...THIS MOSTLY IMPACTS THE TEMPERATURE
FORECAST AS HIGHS COULD RANGE FROM THE MID 70S ONCE AGAIN TO THE LOW
80S.  SO WILL GO MIDDLE 70S NORTH TO NEAR 80 SOUTH UNDER MOSTLY
SUNNY SKIES.

MPC

&&

.AVIATION...ISSUED AT 138 AM.

SCT-BKN MID-LEVEL CLOUD DECK WILL CONTINUE TO MOVE ACROSS THE TAF
SITES OVERNIGHT.  ATTENTION QUICKLY TURNS TO UPSTREAM CONVECTION
THAT IS OCCURRING OVER THE WESTERN UPPER PENINSULA.  THINKING IS
THAT CLOUD BASES WILL LOWER AS THE CONVECTION WEAKENS AS IT MOVES
EAST.  SOME CONVECTIVE REMNANTS MAY BE PRESENT AT PLN THIS
MORNING...BUT UNCERTAIN IF ANY THUNDER WILL LINGER.  SO...WILL GO
WITH JUST -SHRA FOR THE TIME BEING.  COLD FRONT OVER THE UPPER
MIDWEST THEN APPROACHES THIS AFTERNOON.  SOUTHERLY WINDS WILL BECOME
GUSTY AHEAD IT...WITH THUNDERSTORMS DEVELOPING BY MIDDLE TO LATE
AFTERNOON AT ALL TAF SITES.

MPC

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 28, 4:12 AM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
512 AM EDT TUE AUG 28 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-291000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
512 AM EDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS WILL MOVE THROUGH EASTERN UPPER MICHIGAN
AND THE STRAITS THROUGH 9 AM THIS MORNING...AND MAY PRODUCE WIND
GUSTS UP TO 50 MPH...NICKEL SIZE HAIL AND HEAVY RAIN.

THUNDERSTORMS WILL THEN REMAIN POSSIBLE ACROSS EASTERN UPPER
MICHIGAN AND PORTIONS OF NORTHERN LOWER MICHIGAN THIS AFTERNOON
AND TONIGHT. STORMS ACROSS EASTERN UPPER MICHIGAN THIS AFTERNOON
AND EVENING MAY PRODUCE WIND GUSTS UP TO 50 MPH AND LARGE HAIL.

THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY IN NORTHERN LAKE
MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN LOWER MICHIGAN ON
WEDNESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH THIS EVENING IN
EASTERN UPPER MICHIGAN.

ADAM

The radar

The NCL Michigan radar (KAPX), 100 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

3 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island

When
August 28, 6:09 AM EST
Where
Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island forecast zone, 4 mi ESE of Mackinac Bridge
Measured
41 kt (47 mph) measured gust
Reported by
AWOS
Coordinates
45.808, -84.653

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
August 28, 6:09 AM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi forecast zone, 1.5 mi N of Cheboygan
Measured
41 kt (47 mph) measured gust
Reported by
AWOS
Coordinates
45.672, -84.480

Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
August 28, 6:09 AM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border forecast zone, 8 mi NE of Cheboygan
Measured
41 kt (47 mph) measured gust
Reported by
AWOS
Coordinates
45.732, -84.363

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2007Every state in 2007This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54435, 54436, 54437.